I apologize for recommending iodine...I was focusing on the hypothyroid issue and forgot that iodine is not good for those with Hashimoto's.
To the original poster...even if your doctor removes your thyroid, you will still need to supplement thyroid hormones. Your doctor is just dead wrong when he says if you didn't have results from 4 weeks on synthroid nothing will work for you...fire him and find a doctor who knows what the heck he/she is doing :)
I don't have Hashimoto's but I was diagnosed with hypothyroidism in 2001. I have been blessed at time to have good doctors...and then at other times I have had docs with no clue (changing insurance often changes what doctor you can see). You have to become your own advocate and educate your doctor (or switch if your doctor proves to be unteachable).
You are very likely still undermedicated. It is not that the synthroid is worthless. It is just possible you are not taking enough of it.
And it can take up to 6 weeks or more to show results in the blood levels. And sometime the symptoms lag behind the blood labs be a couple of weeks.
I would not stop taking the meds. I'd recommend you stay on for at least another 2 weeks and get your blood workdone again. Make sure you get BOTH Free T4 and Free T3.
Many people get symptom relife when their FREE T4 are at least mid range and your FREE T3 in the UPPER 1/3 of the range.
Do NOT let the Dr focus on TSH. And do NOT let the Dr. talk you into the belief that as long as your other tests are "within normal range" that it is sufficient. You need to target symptom relief and the aim should be about mid range and upper 1/3 as noted above.
Almost totally disregard TSH as it is just about worthless once you know you have a Thyroid problem and are on medication. It is impossible to adjust your meds based on TSH. You may start to feel better, but you will not likely ever feel well until YOU find out YOUR blood levels where you feel good. Again that may be near the mid range and upper 1/3 range.
My wife also can not lose a pound or at least keep off more then a few pounds without absolute relentless exercise & strict adherence to diet. And then just barely have a single cookie and she'd add a pound. My wife is also having trouble finding a Dr. that will tweak her meds right.
I've heard that until you get the meds tweaked to the best for you, that it will be extremely difficult to lose weight. And even when at the "proper" level it is still hard. But at least possible. Whereas without the meds right, it is just about impossible.
Thank you ladies, I took synthriod for a month and didn't feel any different. The specialist told me to not bother with the second bottle of synthriod. He said if synthriod didnt do anything then he doubt any other medication could do anything. He's now pushing towards thyriod removal. But having a hard time having other doctor's to agree with him. Meanwhile, I am tired like no tommorw here. I honestly don't even want to be in the gym to begin with but noticed the harsh weight gain. I've been going alot lately but sitll manage to balloon out even more. Btw Barb your right! My doctor told me to stay away from Iodine too.
It's not necessarily the Hashimoto's that causes the weight gain; it's the hypothyroidism caused by Hashi's.
You need to be on thyroid medications and Christine is right - it often takes a long time to get your levels adjusted. Once you get your levels adjusted properly for you, you should be able to lose weight by implementing a healthy diet and moderate exercise program.
Please be aware that iodine is generally not recommended for those with Hashimoto's.
How long were you on Synthroid and at what dose? It takes at least 4 weeks to see ANY effect...and usually take a lot of retesting and adjusting to get the dosage right.
Because the thyroid controls metabolism in every cell of your body, if it is out of whack, you are going to have difficultly losing weight with a low thyroid.
You need to see a doctor that is experienced with thyroid disorders. The doctor needs to run a FULL thyroid panel. He/she will start you on meds (synthroid and/or Armour). You will need to take your meds every morning on an empty stomach and avoid anything with calcium for two hours before and after you take your meds. In 4 weeks, the thyroid panel needs to be repeated and your meds adjusted if needed.
It takes a long time and lots of trial and error to get thyroid meds adjusted (and just when you do, things can change!). You need a doctor that is willing to take the time...and YOU have to stick with it too. Dealing with a wacky thyroid is a life long thing...there is no magic bullet cure...it takes time and effort and is VERY frustrating.
In the meantime, make sure you are getting enough iodine in your diet.